On teens, Tazorac, acne and hair loss.

Dr. Irwin, My 13 year old has been using Tazorac cream 0.1% for several months with great skin success (break outs are now very minor and her skin, especially her forehead, is very clear). However a few days ago I noticed that on both sides of her forehead she has lost quite a bit of hair. After some research I thought it was caused by tension from ponytails or wearing a messy bun although her hair was never pulled tight. Tonight as I was applying the Tazorac to her face I thought "what if?" and I researched Tazorac + hair loss and found quite a few young people online complaining of the same thing. I don't quite understand why her hair on her head would fall out but not her eyebrows? In any event, am I correct here in my findings and is this hair loss reversible by stopping the cream use? Would this also happen should she ever need to take accutane? Is there another cream (besides Differin) that she could use that would not have this side effect, but would keep her skin clear? This is disappointing as the Tazorac has worked really well, but with the time frame of use and amount of hair loss it is now obvious what caused it. What can we do? Much thanks, Sherri

Thanks for writing!   I won’t be able to answer everything just due to the complexity, so please be sure to see her dermatologist in addition to coordinate and answer everything in detail.

Some things to think about:

  • Good idea in general to keep the Tazorac away from the hair line by about an inch.  You could use a acne pad system like this Glycolix product or something similar around the hairline.
  • It’s very unlikely this type of hair loss would persist.
  • Temporarily pulling on the hairs with ponytails and buns will make the hair loss worse.  Try to avoid the traction as much as possible for a few months
  • On the eyebrows…..there’s no traction on them and the roots are a little different.

Some patients have mild to moderate hair loss while on Accutane (or generic version), but it would be extremely rare for it to last past the Accutane.  And since it’s a diffuse (all over the head) loss, most teens don’t notice it because they have a lot of hair to start with.

Good luck and she’s lucky to have such a good mom!  🙂   Dr. I

Dr. Brandith Irwin, MD

Ask me your skincare question!

Hi, I’m Dr. Irwin, and I believe that consumers need and deserve a medically trained and unbiased skincare advocate.

  • All our content is written and researched by myself and my trained staff.
  • My medical office in Seattle has experience treating thousands of patients.
  • This site is not affiliated or financially tied to any product line.
Ask Me Something
SkinTour Skincare
One of the best investments in your skin is your daily skincare. Why? Because you can prevent many problems with blotchy skin color, lack of glow, texture, some types of acne, and fine lines with good skincare products. You can also correct some of these problems with effective skincare products. Great skincare is often more expensive because quality ingredients are expensive. Some companies spend on research/development which benefits all of us and adds to the cost. Are they worth it? In general - yes!